Aa
Aa
A
A
A
Close
6322039 tn?1380727998

Bioidentical hormone replacement therapy

I am 55 years old and last menses was in 2010.  I struggled with perimenopause for about ten years and was actually glad to finally reach menopause at age 52 because at least there would be an end to the periods.  I did not have a hysterectomy.  

The hot flashes weren't too bad, but the headaches, dizziness and occasional weakness were miserable, not to mention no libido and no patience.  I am also a hypothyroid patient too, which doesn't help the situation any since many of the symptoms can be interchangeable.

Anyway, I was started on bioidentical hormone replacement therapy almost one month ago, using an Estradiol patch, Estriol suppositories and progesterone orally.  I have noticed an alleviation of my menopause symptoms such as the migraine headache and hot flashes but since my thyroid levels are still not where they should be, I haven't been feeling well yet.  I've heard this can take some time, so I'm willing to be patient.  

Here's my question:  Has anyone had issues with spotting when starting BHRT?  The spotting started two days ago and it is more like the end of a period, nothing bright red.  I'm going to call the nurse practitioner tomorrow, but am curious if anyone else had this happen when starting BHRT.  If it's simply a matter of my body adjusting, I'll calm down, lol.  

The worst part is I've noticed some spotting, nothing like a period, but still enough to unsettle me  
Best Answer
563773 tn?1374246539
MEDICAL PROFESSIONAL
Hello,
Some forms of hormone replacement therapy for menopause may cause monthly bleeding. This includes cyclic hormone therapy preparations that contain a combination of estrogen and a progestin. What you are having is breakthrough bleeding due to hormonal effect of bioidentical hormones and should get better with time. If it persists then get it evaluated from your gynecologist.

It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.




2 Responses
Sort by: Helpful Oldest Newest
6322039 tn?1380727998
Thank you for your reply.  I have talked to a new doctor about this and he feels my estrogen and progesterone levels need adjusting.  I will be seeing him in a week.  The bleeding had stopped for a few days, but now has started again.  I have felt better on BHRT, but this side effect isn't pleasant.  
Helpful - 0
Have an Answer?

You are reading content posted in the Menopause Community

Top Women's Health Answerers
363281 tn?1590104173
Nelson, New Zealand
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
STDs can't be transmitted by casual contact, like hugging or touching.
Syphilis is an STD that is transmitted by oral, genital and anal sex.
Normal vaginal discharge varies in color, smell, texture and amount.
Bumps in the genital area might be STDs, but are usually not serious.
Chlamydia, an STI, often has no symptoms, but must be treated.
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.